Alabama, 2013

Hail in Alabama, June 7, 2013

June 7, 2013 · NWS HUN · 1 event in 1 county or zone

An isolated thunderstorm produced penny sized hail in northeast Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An isolated thunderstorm produced penny sized hail in northeast Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 7, 9:06 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 7, 9:06 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1006 AM CDT FRI JUN 7 2013

.UPDATE...
MORNING FORECAST UPDATE. ADJUSTMENTS MADE TO POPS AND TEMPS.

&&

.DISCUSSION...
THE SURFACE MAP IS COMPLEX ACROSS THE REGION THIS MORNING...WITH A
WEAK COLD FRONT DRAPED SW TO NE ACROSS THE HUN AREA...AND WHAT'S LEFT
OF T.S. ANDREA RAPIDLY MOVING INTO EASTERN NC. THE FRONT IS TOUGH TO
MAKE OUT BUT APPEARS TO BE JUST AHEAD OF A BAND OF LIGHT SHOWERS /AND
A FEW ROGUE THUNDERSTORMS/. WATER VAPOR IMAGERY INDICATES A SHORTWAVE
TROUGH JUST EAST OF THE MS RIVER SWINGING EAST...WITH ANOTHER SUBTLE
WAVE CROSSING THE OZARKS.

FORECAST FOR THE REST OF THE DAY IS LIKELY TO HINGE ON WHAT HAPPENS
TO THIS RAIN BAND. FEW IF ANY OF THE 06 OR 12Z MODELS HAVE RESOLVED
THIS FEATURE WELL ASIDE FROM THE HRRR AND LOCAL WRF-ARW. THE LOCAL
WRF-ARW HAS THE BAND QUICKLY FALLING APART AS WE APPROACH MIDDAY THEN
DEVELOPS SCTD STORMS IN THE WARM SECTOR THIS AFTN. THE HRRR IS
SIMILAR BUT HAS THE BAND MAINTAINING ITS STRENGTH/INTEGRITY LONGER
BEFORE TRANSITIONING TO SCTD STORMS. EITHER SOLUTION LOOKS LIKE A
REASONABLE SCENARIO...THOUGH THE HRRR IS VERIFYING BETTER ATTM.

ONGOING POPS ARE ON THE LOW SIDE GIVEN THE RADAR COVERAGE...THOUGH
THE PRECIP IS VERY LIGHT AND IS UNLIKELY TO AMOUNT TO VERY MUCH IN
THE GAGES. WILL NUDGE THEM UP WEST OF I-65 FOR THE MORNING HRS...
WHILE MAINTAINING EXPECTED HIGHER POPS EAST OF I-65 AHEAD OF THE
FRONT FOR THIS AFTN /WHERE PRECIP WILL LIKELY BE HEAVIER/. GIVEN
ONGOING CLOUD COVER AND RAIN...WILL ALSO NUDGE TEMPS DOWN A FEW
DEGREES. UPPER 70S/NEAR 80 HIGHS ARE ATTAINABLE GIVEN CURRENT
TRENDS...PARTICULARLY AHEAD OF THE FRONT...THOUGH THOSE HIGHS MAY BE
A LITTLE AGGRESSIVE OVER NW AL.

BCC

&&

.AVIATION...
/ISSUED 653 AM CDT FRI JUN 7 2013/
FOR 12Z TAFS...
SHOWERS AND STORMS WILL OVERSPREAD THE TERMINALS THIS MORNING AND
AFTERNOON AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST.
CONVECTION WILL END FROM WEST TO EAST LATE THIS AFTERNOON INTO THE
EVENING HOURS AS THE DISTURBANCE PUSHES EAST OF THE TERMINALS. SKIES
WILL SCATTER OUT OVERNIGHT WITH SOME PATCHY FOG POSSIBLE BY DAYBREAK
SATURDAY, BUT WILL NOT FORMALLY INCLUDE IN THE TAFS WITH THIS
ISSUANCE.

12

&&

.PREV DISCUSSION...
/ISSUED 453 AM CDT FRI JUN 7 2013/
...WITH DEW POINTS LIKELY FALLING INTO THE 50S TONIGHT...TEMPS IN
SOME LOCATIONS MAY FOLLOW SUIT WITH VALUES IN THE UPR 50S TO ARND 60.

WITH A SFC RIDGE MOVING ACROSS THE AREA ON SATURDAY AND A FAIRLY
WELL-CAPPED ENVIRONMENT...POPS WERE LEFT OUT OF THE FCST. HIGHS
MAINLY IN THE MID 80S APPEAR REASONABLE UNDER GENERALLY ABUNDANT
INSOLATION.

SLIGHT CHANCES FOR SHOWERS/TSTMS WILL RETURN FOR SUNDAY AS SFC FLOW
RETURNS FROM THE S-SW AND SOME BROADER SCALE LIFT /ALBEIT WEAK/
OCCURS IN ADVANCE OF ANOTHER UPR TROUGH. COOLING ALOFT WILL QUICKLY
ERODE THE CAP ON SUNDAY...AND WITH RETURN MOISTURE AT LOW-
LVLS...MLCAPES ARE FCST REACH ARND 1-1.5 KJ/KG ON SUNDAY AFTERNOON.
OVERALL SYNOPTIC FORCING WILL BE WEAK THOUGH...SO WILL ONLY CARRY A
20 POP. AS THE TROUGH AXIS SHIFTS CLOSER TO THE AREA...WHICH
CURRENTLY IS MOST LIKELY TO OCCUR ON SUNDAY NIGHT INTO
MONDAY...OVERALL INSTABILITY AND LIFT WILL INCREASE. POPS WERE HELD
AT 20 ON SUNDAY NIGHT FACTORING IN LOSS OF DAYTIME HEATING AND
POSSIBILITY THAT TIMING FOR THE PASSAGE OF THE TROUGH AXIS MAY SLIP
A LITTLE. FOR MONDAY...IF BEST UPR SUPPORT FOR LIFT MOVES THROUGH
DURING PEAK HEATING...SOME DECENT TSTM ACTIVITY COULD RESULT. DUE TO
INCREASING CONFIDENCE IN TROUGH/FRONTAL PASSAGE...POPS WERE RAISED A
LITTLE TO 40S. HOWEVER...LOOK FOR THIS NUMBER TO RISE IF CURRENT
THINKING HOLDS SWAY.

SLIGHT CHANCE POPS WERE HELD INTO MONDAY NIGHT AND
TUESDAY...PRIMARILY DUE TO UNCERTAINTY IN THE TIMING OF THE EVENTUAL
TROUGH/FRONTAL PASSAGE. AND...DUE TO THE POSSIBILITY THAT THE FRONT
MAY TEND TO INITIALLY STALL IN THE AREA BEFORE A SECONDARY
CONTINENTAL HIGH PUSHES IN FROM THE NORTH.

ANY SLIGHTLY COOLER AIR THAT MOVES INTO THE REGION MAY BE BRIEF AS A
RIDGE AXIS ALONG THE EASTERN FLANK OF A DEVELOPING CONTINENTAL RIDGE
MOVES ACROSS THE AREA...POSSIBLY BY MIDWEEK. THE MODELS HAVE WAVERED
A BIT OVER THE DETAILS THE LAST SEVERAL RUNS...BUT HAVE BEEN
CONSISTENT IN BUILDING A PRONOUNCED RIDGE IN THE SOUTHWEST AND SOUTH
CENTRAL CONUS BY THE END OF NEXT WEEK. THE TN VALLEY MAY BE IN NW
FLOW ALONG THE EASTERN FLANK OF THE RIDGE FROM MID TO LATE
WEEK...WITH POSSIBLY EVEN A FRONTAL PASSAGE ON THURS OR FRI.
HOWEVER...THE CONSENSUS IS FOR THE RIDGE TO BUILD INTO THE SOUTHEAST
BY LATE IN THE WEEK OR NEXT WEEKEND...POSSIBLY BRINGING VERY HOT
CONDITIONS.

KDW

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 7, 9:22 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1022 AM CDT FRI JUN 7 2013

ALZ001>010-016-TNZ076-096-097-071800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1022 AM CDT FRI JUN 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON AS AN UPPER
LEVEL DISTURBANCE APPROACHES FROM THE WEST. GUSTY WINDS UP TO 40 MPH
AND HEAVY RAINFALL WILL BE THE PRIMARY THREATS.

AS THE UPPER DISTURBANCE MOVES EAST OF THE AREA THIS EVENING...
THUNDERSTORM CHANCES WILL END FROM WEST TO EAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE SUNDAY NIGHT INTO MONDAY
AS A WEAK COLD FRONT CROSSES THE REGION. GUSTY WINDS...SMALL
HAIL...AND HEAVY RAINFALL ARE POSSIBLE IN THE STRONGER STORMS DURING
THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

12/27

In the hours before

Local storm report, Jun 7, 8:59 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
959 AM CDT FRI JUN 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 AM     HAIL             5 WSW MUSCLE SHOALS     34.71N 87.75W
06/05/2013  E0.50 INCH       COLBERT            AL   EMERGENCY MNGR

            DIME SIZE HAIL FELL AT THE INTERSECTION OF HIGHWAY 72 AND
            BAKER LANE.

0758 AM     LIGHTNING        4 S FLORENCE            34.75N 87.67W
06/05/2013                   COLBERT            AL   EMERGENCY MNGR

            LIGHTNING STRUCK A TREE...CATCHING IT ON FIRE.

0800 AM     FLASH FLOOD      1 WSW TUSCUMBIA         34.72N 87.72W
06/05/2013                   COLBERT            AL   BROADCAST MEDIA

            DELAYED REPORT OF FLOODING JUST SOUTHWEST OF TUSCUMBIA
            WITH AN ESTIMATED 1 TO 2 FEET OF WATER IN A NEARBY
            PARKING LOT. REPORT RELAYED VIA LOCAL MEDIA.

0807 AM     LIGHTNING        5 SSE FLORENCE          34.72N 87.64W
06/05/2013                   COLBERT            AL   EMERGENCY MNGR

            LIGHTNING STRUCK A HOUSE...STARTING A FIRE IN THE HOME.

0811 AM     TSTM WND DMG     5 SSW TUSCUMBIA         34.65N 87.73W
06/05/2013                   COLBERT            AL   EMERGENCY MNGR

            POWER LINES REPORTED DOWN ON UNDERWOOD MOUNTAIN ROAD.

0816 AM     TSTM WND DMG     3 WSW MUSCLE SHOALS     34.72N 87.72W
06/05/2013                   COLBERT            AL   EMERGENCY MNGR

            A TREE WAS BLOWN DOWN ON FRANKFORT ROAD NEAD THE ENTRANCE
            TO R. E. THOMPSON ELEMENTARY SCHOOL.

0822 AM     LIGHTNING        4 SSW FLORENCE          34.75N 87.71W
06/05/2013                   COLBERT            AL   EMERGENCY MNGR

            LIGHTNING STRUCK A STRUCTURE...STARTING A FIRE ON PINE
            STREET.

0826 AM     TSTM WND DMG     5 S FLORENCE            34.73N 87.67W
06/05/2013                   COLBERT            AL   EMERGENCY MNGR

            POWER OUTAGES WERE REPORTED ALONG WOODWARD AVENUE
            BEGINNING NEAR LOWES AND CONTINUING NORTHWARD ALONG
            WOODWARD AVENUE INTO THE MUSCLE SHOALS AREA.

0830 AM     FLASH FLOOD      4 S FLORENCE            34.74N 87.67W
06/05/2013                   COLBERT            AL   EMERGENCY MNGR

            SEVERAL INCHES OF WATER WAS COVERING WOODWARD AVE.

0841 AM     FLASH FLOOD      3 SW MUSCLE SHOALS      34.72N 87.71W
06/05/2013                   COLBERT            AL   TRAINED SPOTTER

            INTERSECTION OF MAPLE ST AND VETERANS BLVD WAS IMPASSABLE
            WITH APPROXIMATELY 2 FT OF WATER COVERING THE ROAD.

0845 AM     FLASH FLOOD      3 WSW MUSCLE SHOALS     34.72N 87.72W
06/05/2013                   COLBERT            AL   NEWSPAPER

            THROCKMORTON CREEK WENT OUT OF IT BANKS AND PRODUCED
            FLASH FLOODING ALONG FRANKFORT ROAD BETWEEN OLD LEE
            HIGHWAY AND OLD MEMPHIS ROAD. THE BRIDGE ALONG EAST LAMAR
            AVENUE WAS FLOODED. TIME IS ESTIMATED.

1054 AM     TSTM WND DMG     2 ENE FLORENCE          34.81N 87.65W
06/05/2013                   LAUDERDALE         AL   EMERGENCY MNGR

            A TREE WAS BLOWN DOWN AT LAWTON AVE AND MIDWAY ST.

1123 AM     TSTM WND DMG     NNW FLORENCE            34.81N 87.68W
06/05/2013                   LAUDERDALE         AL   EMERGENCY MNGR

            A TREE DOWN WAS BLOWN DOWN AT COURT ST AND IRVINE AVE.

1131 AM     TSTM WND DMG     2 N CHEROKEE            34.79N 87.97W
06/05/2013                   COLBERT            AL   NWS STORM SURVEY

            THUNDERSTORM WINDS KNOCKED DOWN TWO TREES ON MILL ROAD
            AND FLATTENED PATCHES OF WHEAT. THE MAXIMUM WIND SPEEDS
            WERE ESTIMATED TO BE 60 MPH.

1138 AM     TSTM WND DMG     1 N UNDERWOOD-PETERSVIL 34.88N 87.69W
06/05/2013                   LAUDERDALE         AL   EMERGENCY MNGR

            A TREE WAS BLOWN DOWN ON CROCKETT ROAD.

1215 PM     HEAVY RAIN       5 N FLORENCE            34.88N 87.68W
06/05/2013  U0.00 INCH       LAUDERDALE         AL   EMERGENCY MNGR

            ONE HOUSE WAS FLOODED WITH WATER CROSSING THE ROAD ON
            EAST OAK HILL DR. WATER IS OF UNKNOWN DEPTH.

1248 PM     TSTM WND DMG     4 W BRIDGEPORT          34.94N 85.79W
06/05/2013                   JACKSON            AL   CO-OP OBSERVER

            A BRADFORD PEAR TREE WAS KNOCKED DOWN BETWEEN THE 1200
            AND 1300 BLOCK OF COUNTY ROAD 98 BETWEEN BRIDGEPORT AND
            RUSSELL CAVE NATIONAL MONUMENT.

&&

KULA

The radar

The Northeast Alabama radar (KHTX), 82 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marshall

When
June 7, 11:25 AM CST to 11:26 AM CST
Where
Marshall County, Boaz
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
34.200, -86.170

Penny sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459131.